entry was 88 U/L and remained between 73 and 84 at weekly measurements over the first month of therapy. On the day of cessation of FIAU therapy the ALT was 161 (increased to 1.8-fold of baseline). Over the next 2 1/2 weeks it rose to a peak of 241 U/L (increase of 2.7-fold) and then gradually fell reaching a level of 64 at 8 months after the start of the study.
When the study was stopped on June 27, 1993, because of his 55 day course of FIAU totalling 963 mg, he was offered the option of hospitalization for observation and I.V. thymidine rescue therapy from possible subsequent manifestations of FIAU toxicity.
On return from vacation on July 6 he agreed to hospital admission. Serum lactate levels were normal and muscle biopsy showed normal results. He was asymptomatic on admission and received 8 gm/m2 (14 gm) of thymidine for 7 days via continuous I.V. infusion as FIAU washout treatment. Also, he received carnitine and thiamine as part of the rescue therapy. During the subsequent 6 month follow-up period, fatigue (noted on study visits at 17 days and 5 weeks after the last dose of FIAU) and headaches (noted on study visits 17 days, 6 wks and again 5 months after stopping FIAU) were reported. The fatigue was short-lived, lasting 1 day on the first occasion and 11 days on the second. The headache lasted 1 or 2 days except on the last occasion when it persisted in a mild form for 11 days. Headaches had been present for some years in the past, and he had taken tylenol (325 mg) for them intermittently since 1989.
Five patients were enrolled in the study and received either 0.10 or 0.25 mg/kg/day FIAU in bid aliquots in liquid form. The 90-day planned treatment was halted prematurely by the Sponsor because of major adverse events that occurred in FIAU Study H3X-MC-PPPC that was taking place concurrently. The 5 patients received FIAU for 17-56 days. Serum HBV DNA levels decreased significantly in all patients during the first week of therapy and remained markedly lower throughout the treatment period. This reduction in the level of this marker of HBV disease is considered a favorable response to therapy. Three of the 5 patients had transient ALT elevations shortly after the reduction in HBV DNA which were considered by the investigators, quite reasonably, as a reflection of immune activation (causing a hepatocellular reaction) and a favorable response to therapy.
There have been no deaths of study subjects, nor were there any serious adverse events during the course of FIAU therapy. All patients had asthenia at some time and 4 of 5 experienced some nausea (3 reported emesis). Two patients in the 0.25 mg/kg/day group experienced dizziness. Abdominal pain, anorexia, diarrhea, or myalgia occurred once in both treatment groups. During the 6-month post-therapy follow-up, one patient was hospitalized 3 times (once each for nausea, cholecystectomy, and liver biopsy). One patient developed symptoms of peripheral neuropathy 5 or 6 months after his last dose of FIAU. The neuropathy was confirmed on neurologic consultation and by nerve conduction studies.
None of the patients in this study developed the severe FIAU toxicity (hepatic failure, lactic acidosis, pancreatitis) observed in trial H3X-MC-PPPC. Three patients did develop mild transient amylase elevations but there was no clinical evidence of pancreatitis.